|Doctor's Baffled By Breathing Problems
Dec 28, 2000
First, a thanks for your time in assisting people with this disease. I feel it would be very beneficial for me to provide you with some history due to my friend not being able to get help. Some of the information may be unrelated but I want you to have all I know. Last December, my friend went into the hospital with serious breathing problems. They treated him with IV anti-biotics for fungal, bacterial and viral pneumonia. He also received prednasone. They had to administer oxygen due to the condition of his lungs. He complained of severe pain in his back and how it hurt to breathe and sustained a fever. I wish that I could provide you with everything they ruled out but doctors usually do not tell you what it isn't. I do know that they tested for a multitude of OI's by testing his blood. They also performed a bronchoscopy. They were never able to determine the origin of the pneumonia and the PCP stain did not come back positive. His condition was very serious and his prognosis was not good. Right before they were to perform a lung biopsy, he began to improve and they opted not to operate. He recovered and was well for a few months. His viral load was undetectable and his T-Cells were in the 900's. He took Viramune and Combivir. The following month of March, he was hospitalized again in the same condition. He ran a high fever, had horrible back pain, chest pain and again his lungs were not supplying enough oxygen. The ER doctor said it looked like there was "white fluffy stuff on his lungs". His stay in ICU was shorter this time and he was released sooner. They followed the same IV anti-biotic regimen and prednasone therapy. They did not perform a bronchoscopy this time. His doctor went with the diagnosis of PCP but there was no conclusive test. His viral load remained undetectable and his T-Cells continued to be in the 900 range. He was still on Viramune and Combivir. Since March, he has had several bouts of these symptoms that responded to oral anti-biotics and prednasone. He was taken off of Bactrim (which he was placed on in March) as a preventative because his primary doctors did not agree with the diagnosis of PCP. PRESENT-due to his insurance situation he has begun to see new doctors. In the last month, he has been telling me how he feels like he can not get enough air and he winds easily and told me of back pain. His primary care physician has done a CT, MRI of his brain and chest x-rays that have not revealed any problems, yet when they listen to his breathing, they do confirm it is "tight". He has also seen a pulmonologist that has not performed any test and a cardiologist that has ruled out any heart conditions. He does have very high cholesterol and triglycerides. He is telling me how his back hurts him so badly, his breathing is very tight and how he knows his pneumonia is returning. In addition, this past month, his doctor took him off of his HIV medication. His viral load was undetectable and his T-Cells in the 1,200 range. His doctor said he did not need HIV therapy because his body was fighting it naturally. He also wanted to make sure the medication was not the culprit. In the last 3 months, several bruise-like spots have shown up on his legs, arms and back. They are not huge and all his doctors have looked at them and said they do not think it is KS, however they do not know what they are. On 12/20/00, he asked his doctor to biopsy one of them just to rule out KS, but he found this to be humorous due to his T-Cells being in the 1200 range. He dragged out pictures of KS to show my friend what it really looked like. The spots he has are completely flat, a little smaller than a dime and more shaped like an egg. They are painless and look like a bruise. I do not know if they are related. What his doctor is doing at this time...on 12/20/00 he completed a chest x-ray and gave him samples of medicine to take for arthritis. He has another appointment with the pulmonologist this week to go over what the cardiologist thought. He has an appointment on 12/29/00 with a rheumatologist for examination and to look into auto-immune disease. BOTTOM LINE...this process is extremely slow with no answer, meanwhile, my friend is telling me his back is killing him, he can't breathe and it hurts to breathe, he knows his pneumonia is coming back and he is going to end up in the hospital. The doctors do not know what is wrong. I fear the next incident could be his last. Please, what are the possibilities so that he can make sure his doctors have looked into them? What is the best course of action to take in order to get the answer? Any help is greatly appreciated.
Response from Dr. Feinberg
Here are some of my thoughts about your friend. First of all, it would be extremely rare for someone to get PCP when their T cells are 900-1200. The fact that he has responded to antibiotics plus prednisone each time muddies the water, because prednisone can treat many different conditions, including some that are not infections. It isn't clear that he has pneumonia again -- his back pain and chest tightness could be due to a problem in his spine like an infection of a vertebra (spinal bone), to asthma (the fact that he describes his chest as feeling "tight" is consistent with this), or to another kind of pulmonary problem. Some lung diseases are subtle and only show up on what is called a "high resolution" CT scan, and can be missed with a regular scan. It sounds like he should also have pulmonary function tests (tests of lung volume and gas exchange) that might pin down the physiologic process(es) that may have gone awry.
KS, while much more common at low T cell counts, can occur in people with high counts and can also be flat. The bruise-like lesions could also be just bruises or could be an infection called bacillary angiomatosis, which can look very much like KS. If the bruise-like lesions don't evolve in the typical manner for bruises (from purple to greenish to yellow) and they persist, a skin biopsy would absolutely be in order.
I absolutely do not agree with the doctor who stopped his HIV meds because his viral load and T cells were doing so well -- they were doing well because of the medicine, not in spite of the medicine. Your friend will do much better if he restarts combination treatment for HIV, whether it is the same combination or a different one.
SHOULD I BE
- Can You Get Genital Herpes From A Cold Sore?
- Can You Get Std If You And Your Partner Are Virgin And Have Oral Sex?
- How Long Do Doxycycline Take To Cure Chlamydia?
- Over The Counter Treatment For Oral Thrush
- Acute Infection 5 Days After Exposure
- Bilirubin And ALT Elevated With Tired, Weakness, Fever
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.